Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 1996, 7:52 PM EDT for Polk County, Tennessee. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1996, 7:52 PM EDT (23:52 UTC)
- Expired
- May 27, 1996, 9:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Polk County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:40 PM EDT | Thunderstorm Wind | Western Part, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 272352 SVRMRX TNC139-280100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 752 PM EDT MON MAY 27 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...POLK COUNTY A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS AND HEAVY RAINS IS MOVING INTO WESTERN POLK COUNTY. WINDS IN EXCESS OF 55 MPH HAVE BEEN REPORTED WITH THIS LINE...AS WELL AS SMALL TORNADOES. TAKE COVER IF OUTSIDE. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO AD0VANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:17 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 27, 2:17 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT MON MAY 27 1996 OUTFLOW BNDRY CURRENTLY STRETCHING FROM SOMERSET KY TO AROUND BNA AND THEN WWD TO AROUND MO BOOTHEEL. SRN END HAS SLOWED DOWN CONSIDERABLY BUT WL SPEED UP AS MORE CONVECTION RACES EWD ACROSS AR. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ACROSS EAST TN... SW VA AND SW NC. THUS NEEDLESS TO SAY WE WL CONTINUE THE THREAT FOR DMGG WINDS/LARGE HAIL ACROSS MOST OF THE RGN TNT. FLASH FLOODING THREAT WL ALSO CONTINUE AS MOISTURE CONTENT AND POTENTIAL FOR REPEAT ACTIVITY WL REMAIN HIGH TNT. CURRENT CONFIGURATION LOOKS GOOD. THUS LKLY POPS FOR ALL ZONES TNT. ACTIVITY WL TAPER OFF WELL AFT MIDNIGHT AS DRIER AIR TRIES TO WORK IN FROM THE WEST. ON TUE NVA ALONG WITH DRIER AIR WL KEEP STORMS ONLY SCTD AT BEST. MAIN AREAS OF CONVECTION WL BE TO OUR NORTH ALONG THE QUASI-STNRY FNTL BNDRY. THE FNT WL BEGIN SINKING SWD ON WED AS PRESSURES RISE ACROSS THE GRT LKS RGN. THUS POPS WL BE INCREASING THROUGH THE DAY ON WED. TEMPS WL REMAIN SUMMER-LIKE THROUGH THE PD. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 63 min |
| May 27, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 63 min |
| May 27, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 55 min |
| May 27, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Rhea | 59 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 58 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 58 min |
| May 27, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 67 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 60 min |
| May 27, 7:22 PM EDT | Tornado Warning | MRX | Meigs | 53 min |
| May 27, 7:30 PM EDT | Tornado Warning | MRX | Bradley | 45 min |
| May 27, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 56 min |
| May 27, 7:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.